It is possible to overdose on Xanax (alprazolam). Xanax is mostly used to control anxiety or help people sleep. It is a habit-forming drug and can be even more dangerous when mixed with other substances, such as alcohol or antidepressants. Because of the addictive nature of the drug, most doctors prescribe Xanax as a short-term medication.
When taken at a low dose and for a short period of time, the risks of becoming addicted are much lower. However, the longer you take the drug, the more tolerance builds. Then you need more to feel the same effects. This is what can lead to misuse, and possibly, overdose. The Drug Abuse Warning Network reported in 2011 that benzodiazepine use was responsible for 228 people – ages 18 to 25 – being sent to the emergency room on a daily basis.
Can You Overdose on Xanax? A Complete Guide
Whether you’ve been prescribed Xanax by your doctor and are looking out for your best interests, or you are concerned about someone close to you using Xanax, be aware of how to prevent an accidental overdose. In this post, we will discuss the most common ways that people overdose on Xanax, the signs to watch for and how to address these potentially fatal circumstances.
How Do People Overdose on Xanax?
The amount to overdose on Xanax is usually high, though this varies from person to person. Some of the factors that affect how likely a person is to overdose on Xanax are weight, metabolism and previous exposure to the drug. In other words, as long as you take the drug according to your doctor, Xanax is relatively safe in these terms.
Complications increase when taking Xanax with other drugs, medications or alcohol. Users don’t know how much they’re taking, how the substances affect each other and how their body will react. Another way to overdose on Xanax is to abuse the drug, such as by snorting it or taking it for non-medical reasons. This method sends the drug across the brain-blood barrier and into the bloodstream, which is much harder on the body.
Chronic abusers who have stopped using and relapse are at an increased risk of overdose. Mentally, they think they can take the same dosage as they were taking before, but physically, they cannot. If they relapse and go right back to using the same amount of Xanax and other substances, this can slow or stop breathing.
How Much is Too Much?
The only safe way to take Xanax is under the supervision of your doctor. You should never buy prescription medications online, as you can’t be certain of the quality or purity. There are many unlicensed pharmacies selling prescription drugs and they are not to be trusted. Starting alprazolam can be as low as 0.75 mg per day and increased depending on how well the drug is working and the side effects you are experiencing.
What about taking the drug by itself? Can you overdose from Xanax alone? Though it’s never recommended to take more than the prescribed dose, Xanax is safer when taken alone. This is one of the reasons why the drug is not considered a medical narcotic. Also, taking too much of the drug on a regular basis can lead to tolerance, withdrawal symptoms, and seizures.
What Happens When You Overdose on Xanax?
Taking large amounts of Xanax causes sedation, drowsiness, and impaired judgment. These are worrisome side effects because they can cause accidents at work or on the road. That is why you should never operate heavy machinery or drive a vehicle while taking a drug with these side effects. The excessive sleepiness puts you at risk for unforeseen accidents to yourself and others.
The most troubling symptoms of a Xanax overdose are slowed or shallow breathing. This is what makes overdosing on Xanax potentially deadly – it can stop your breathing completely. When taking the drug with other substances, specifically depressants, both decrease breathing and can lead to even greater complications.
Below are signs of a potential overdose to be aware of in another person:
Muscle weakness. Is the person showing signs of muscle weakness? If they can’t stand or lift their arms, this is excessive and requires medical attention.
Blurred Vision. Ask the person if they can focus on an object. If they can’t or are experiencing blurred vision, call 911.
Drowsiness. Xanax can make a person very tired and sleepy, but extreme drowsiness is different. Call the ER if you can’t seem to wake the person.
Confusion. Is the person confused about what’s going on? Maybe they are talking nonsense. Again, Xanax can make a person less sharp, but it shouldn’t have them so confused, they don’t make sense.
Slurred Speech. When you talk to the person, are they having trouble relaying their thoughts? Is their speech slurred? This is a warning sign of an overdose.
Shallow or Slowed Breathing. This is the most dangerous overdose symptom by far, and it can lead to death. If the person’s breathing has become slow, shallow or labored, call 911 right away.
It’s imperative that you get immediate help if you suspect an overdose. Without proper medical intervention, it’s possible for an overdose to lead to coma or death.
How to Get Help for a Xanax Overdose
Timing is everything when it comes to overdoses. We are lucky enough to live in a society where many overdoses can be successfully reversed with the right medications. That’s why it’s important to act fast and be honest with emergency room doctors so they may administer the correct treatment. However, not everyone knows when it’s the right time to call for help.
If you notice any of the warning signs listed above, call 911. Don’t wait. When you speak with the emergency crew, it’s helpful if you can tell them how much Xanax was taken as well as additional substances. If you don’t know specifics, that’s okay. Any information is helpful when devising an appropriate treatment.
Additional information that is helpful when treating an overdose is:
Time of the last dosage
Medical conditions to be aware of
Age and weight of the person
Whether the person abuses Xanax or other drugs
Overdose may be accidental or intentional, but the overdose will be treated in the same manner. Often times, the stomach needs to be pumped. After the initial medical treatment, additional professional help may be needed. Xanax abuse can lead to psychological and physical health problems such as suicide or depression. Those who abuse Xanax on a regular basis will benefit from an inpatient treatment program.
Selecting a Residential Rehab for Xanax Abuse
Once an overdose has been medically treated, the next step for many individuals is to seek treatment. If the person has been abusing the drug, it’s likely that they will go right back to their old ways when they are released from the hospital. They must learn to change their thinking and how they deal with stressful situations for drug abuse to stop.
When choosing an inpatient treatment program, here are a few things to look for.
Dual Diagnosis Experience. Many people who abuse Xanax also have a co-occurring condition, which is why they were put on the drug in the first place. Look for treatment centers that have experience treating dual diagnosis and ask about their approach to treating both disorders.
Holistic Therapies. Holistic therapies are more than a luxury. To fully recover from drug addiction, addicts must learn new ways of dealing with stress, anxiety and negative thinking. Therapies such as acupuncture, massage, and biofeedback can all be used to manage stress later into recovery. Teaching addicts these therapies now gets them more comfortable using them in everyday life.
Life Skills Teaching. Any type of drug abuse will affect how a person lives. Often, people who struggle with addiction need to be re-taught essential life skills that will prepare them for re-entering their roles in the home, workplace, and society.
Experienced Counselors. Some treatment centers hire staff members who are recovering addicts. The purpose of doing this is to give addicts who are healing an environment where people understand what they are going through. This perspective can help your loved one be more receptive to treatment.
Continuing Care. Stopping Xanax abuse can be a long road, and it doesn’t end at treatment. Select a treatment center that provides a full continuum of care, meaning that they offer detox to safely manage withdrawal symptoms, counseling and aftercare. Most recovering addicts need support and guidance from their treatment program at one point.
We hope that we’ve addressed your questions about overdosing on Xanax. Taking Xanax alone or with another substance can put you at risk for breathing problems, which can ultimately shut down your respiratory system. If you or someone you know is struggling with a dependency to Xanax, get help now. There is no benefit to waiting.